Beta-blocker & Calcium-channel blocker toxicity

Relevant Agents

  • Beta-blockers: Atenolol, metoprolol, propranolol, sotalol.
  • Cardioselective calcium-channel blockers: Verapamil and diltiazem.

Effects on the ECG

  • Sinus bradycardia.
  • 1st, 2nd and 3rd degree AV block.
  • Junctional bradycardia.
  • Ventricular bradycardia.

A prolonged PR interval is an early sign of beta-blocker or calcium-channel blocker toxicity – even in the absence of significant bradycardia.

Specific Agents

Two of the beta-blockers have additional important toxic effects:

  • Propranolol behaves more like a tricyclic antidepressant in overdose than a beta-blocker, due to its blockade of myocardial and CNS fast sodium channels. Propranolol toxicity is associated with QRS widening and a positive R’ wave in aVR (signs of sodium channel blockade), which portend the onset of coma, seizures, hypotension and ventricular arrhythmias.
  • Sotalol blocks myocardial potassium channels, causing QT prolongation and Torsades de Pointes in overdose.

ECG Examples

Example  1

Sinus bradycardia with 1st-degree AV block:

  • Heart rate 45 bpm.
  • PR interval 240 ms.

This type of ECG pattern is commonly seen in the early stages of beta-blocker / calcium-channel blocker poisoning.

 

Example 2

Slow junctional rhythm:

  • Regular  rhythm at 30 bpm.
  • Narrow QRS complexes
  • No visible P waves

 

Example 3

Complete heart block:

  • Sinus rhythm – P waves occur at a rate of around 90 bpm.
  • 3rd degree AV block – there is no relationship between the P waves and QRS complexes.
  • Slow escape rhythm (30 bpm) with a RBBB morphology – this could be either a ventricular escape rhythm or a slow junctional rhythm with RBBB.

 

Example 4 - Sotalol poisoning

This ECG demonstrates the key features of sotalol overdose:

  • Sinus bradycardia.
  • Very long QT interval (~600ms).

NB. This patient is at significant risk of Torsades de Pointes.

 

Example 5 – Propranolol poisoning

This ECG demonstrates some of the key features of propranolol overdose:

NB. Normally the heart rate would be slower than this in a propranolol overdose (this is actually an ECG of flecainide poisoning — another sodium-channel blocking agent).

 

Learn From The Experts!

Consolidate your learning with lessons from the masters of ECG interpretation. Follow the links below for expert commentary, video lessons, case-based discussion and detailed explanations to take your learning to the next level.

Related Topics

Further Reading

Author Credits

References

  • Murray L, Daly F, Little M, Cadogan M. Toxicology Handbook (second edition). Elsevier, 2011.
Print Friendly

Comments